Alert archive / South Carolina / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 157, NWS Columbia, SC

August 3, 2009Aiken County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 3, 2009, 7:11 PM EDT for Aiken County, South Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2009, 7:11 PM EDT (23:11 UTC)
Expired
Aug 3, 2009, 7:43 PM EDT
In force
32 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Aiken County, SC

The radar

The Columbia radar (KCAE), 66 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2009-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 727 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2009-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
727 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:19 PM EDT, 4 hours 52 minutes earlier.

Area forecast discussion, Aug 3, 2:19 PM EDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
219 PM EDT MON AUG 3 2009

.SYNOPSIS...
DRIER AIR WILL FILTER INTO THE FORECAST AREA THROUGH TUESDAY. A
WEAKENING FRONT NEAR THE AREA WILL HELP CAUSE SCATTERED
THUNDERSTORMS WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SIGNIFICANT DRYING ALOFT AS SEEN ON WATER VAPOR IMAGERY. ISOLATED
THUNDERSTORM IN THE PEE DEE DEVELOPED IN WEAK SURFACE TROUGH.
ISOLATED SHOWERS/THUNDERSTORMS SHOULD REMAIN MAINLY EAST OF THE
AREA THIS AFTERNOON/EVENING WHERE MOISTURE IS DEEPER. MOSTLY CLEAR
SKY EXPECTED OVERNIGHT.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
THE MODELS SHOW FURTHER DRYING BEHIND A MID-LEVEL SHORTWAVE TROUGH
TONIGHT. THE SURFACE FEATURE NEAR THE REGION APPEARS DIFFUSE. THE
THUNDERSTORM CHANCE APPEARS VERY LOW TUESDAY WITH AIR MASS CAPPED.
ALL OF THE MOS GUIDANCE INDICATES VERY LOW POPS. THE MOS
TEMPERATURES ARE ALSO CONSISTENT. MOISTURE AND INSTABILITY
RETURNING WEDNESDAY AFTERNOON AHEAD OF AN APPROACHING FRONT.
BETTER FORCING FOR CONVECTION APPEARS TO BE IN THE CAROLINA
MOUNTAINS. LEE SIDE SURFACE TROUGH/MODERATE INSTABILITY AND
POSSIBLE LATE DAY SHORT WAVE SUPPORTS CHANCE POPS.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
THE MODELS SHOW A FRONT/TROUGH STALLING NEAR THE REGION WITH BUILDING H5
HEIGHTS LATE IN THE PERIOD. THE GFS ENSEMBLE GUIDANCE SUPPORTS
CHANCE POPS WITH TEMPERATURES NEAR OR ABOVE CLIMATOLOGY.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
VFR CONDITIONS ARE EXPECTED THROUGHOUT THE PERIOD. DRIER AIR IS
WORKING IN FROM THE WEST AND DEEPER MOISTURE AND BLOSSOMING
CONVECTION IS OCCURRING EAST OF THE TERMINALS. SCATTERED CUMULUS
CLOUDS SHOULD DISSIPATE WITH SUNSET THIS EVENING AND WINDS WILL
GENERALLY BE LIGHT AND VARIABLE OVERNIGHT. COULD BE SOME LIGHT FOG
WITH LINGERING MOISTURE AT OGB/AGS...AND WILL INCLUDE MVFR
VISIBILITIES DURING THE 09Z-12Z TIME FRAME.

EXTENDED AVIATION OUTLOOK...CHANCE OF AFTERNOON AND EVENING
CONVECTION ON WEDNESDAY THROUGH FRIDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Aug 3, 4:20 AM EDT, 14 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
420 AM EDT MON AUG 3 2009

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-040830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
420 AM EDT MON AUG 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE SLOWLY ACROSS THE AREA TODAY. AHEAD OF THE
FRONT...WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE POSSIBLE.
A FEW STORMS MAY REACH SEVERE LIMITS...MAINLY ACROSS THE EASTERN
AND SOUTHERN MIDLANDS...WITH THE THREAT OF DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 3, 6:32 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
632 PM EDT MON AUG 3 2009

SCZ030-032330-
AIKEN-
632 PM EDT MON AUG 3 2009

...A STRONG THUNDERSTORM WAS AFFECTING AIKEN COUNTY...

AT 632 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BELVEDERE...MOVING SOUTHEAST AT 20 MPH.

PEA SIZED HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

Nearby

Severe Thunderstorm Warnings in South Carolina, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.